Features of the differential diagnosis of thyropathies induced by monoclonal antibodies: a clinical case
K.Yu. Zherebchikova, A.S. Ermolaeva, Yu.P. Sych, V.V. Fadeev
I.M. Sechenov First Moscow State Medical University (Sechenov University), Moscow, Russia
Background. Currently, the use of monoclonal antibodies is one of the most preferred treatment options for patients with multiple sclerosis. Alemtuzumab, the first humanized monoclonal antibody targeted against the CD52 glycoprotein on the surface of B-, T-lymphocytes and monocytes, has been shown to be highly effective in reducing relapse and disease progression in patients with MS and has been approved for treatment in more than 50 countries. However, despite the high clinical efficacy in relation to the underlying disease, the use of alemtuzumab is associated with the risk of developing immune-mediated side effects, among which autoimmune thyroid diseases are the most frequently observed.
Description of the clinical case. This article describes a clinical case of thyrotoxicosis in a 59-year-old female patient with multiple sclerosis that developed after alemtuzumab therapy. The patient was admitted to the endocrinology department with complaints of fever up to 38.4 'C, as well as clinical signs of thyrotoxicosis: palpitations, fatigue, sweating.
According to the medical history, it was known she was diagnosed with multiple sclerosis that in 2006, for which she received therapy with alemtuzumab for 2016 and 2017. Examination in the endocrinology department confirmed thyrotoxicosis. According to the results of thyroid scintigraphy, a total decrease in the accumulative function typical for a destructive process in the thyroid tissue was revealed. For the differential diagnosis between subacute and alemtuzumab-induced thyroiditis, the patient underwent a test with 30 mg prednisolone. Significant improvement in the patient’s condition during glucocorticosteroid therapy testified in favor of subacute thyroiditis. Conclusion. Alemtuzumab therapy is highly effective in the treatment of patients with multiple sclerosis, but in turn it also increases the risk of developing immune-mediated adverse events, in particular thyroid diseases. This case of a non-classical variant of thyrotoxicosis during treatment with monoclonal antibodies illustrates the need for regular monitoring of TSH in patients with multiple sclerosis after alemtuzumab therapy for the timely detection and correction of thyroid dysfunction.
About the Autors
Corresponding author: Kristina Yu. Zherebchikova, Assistant of the Department of Endocrinology № 1, N.V. Sklifosovsky Institute of Clinical Medicine, Sechenov University, Moscow, Russia; email@example.com